Taking Benadryl With Imodium

In our latest question and answer, the pharmacist discusses taking Benadryl (diphenhydramine) and Imodium (loperamide) together.

Question

Can you take Benadryl and the anti-diarrhea medicine Imodium together?

Asked by Allen On Apr 30, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 30, 2018

Imodium With BenadrylThere is no drug interaction between Gas-X and Benadryl. These drugs may be taken safely together and will not impact the effectiveness of either agent. Benadryl is a well-tolerated medication and is unlikely to cause digestive side effects which the Gas-X is used to relieve.


Imodium

Imodium is the brand name for a medication called loperamide. It is available over the counter in most pharmacies and is used to control symptoms of diarrhea, including traveler’s diarrhea. Traveler’s diarrhea can be caused by eating or drinking contaminated food or water. If your diarrhea lasts more than 2 days or does not respond to Imodium treatment, stop using it and talk to your doctor.


Benadryl

Benadryl, or diphenhydramine, is a first-generation antihistamine agent. Histamine is produced by your body and causes the symptoms of seasonal allergies or allergic reactions, motion sickness, or a cold. The most common side effect of Benadryl is drowsiness but it can also cause constipation when taken frequently or for longer durations. Because drowsiness is a side effect, some people also take Benadryl to help them sleep, but it should not be taken for more than 3 weeks in a row.


Taking Benadryl With Imodium

A common side effect of Benadryl is drowsiness and Imodium has the potential to cause drowsiness or dizziness. Because both drugs can cause drowsiness, this side effect might be heightened when taking both drugs at the same time. Be careful when driving or doing other activities that require mental alertness until you know how you are affected. Another possible side effect of Benadryl is constipation. The nature of Imodium is to stop diarrhea or, in other words, cause constipation, so the effects of using both drugs might increase the chance of constipation.

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Recent Questions